Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 7:12 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 11, 2017, 7:48 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:20 PM CDT | HAIL 1 | 2 E Park River, ND | |
| Jul 11, 7:20 PM CDT | HAIL 1 | 7 Ese Park River, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WUUS53 KFGF 120012
SVRFGF
MNC089-119-NDC035-099-120115-
/O.NEW.KFGF.SV.W.0084.170712T0012Z-170712T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
712 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Marshall County in northwestern Minnesota...
Northwestern Polk County in northwestern Minnesota...
Northeastern Grand Forks County in northeastern North Dakota...
Eastern Walsh County in northeastern North Dakota...
* Until 815 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located near Pisek, or 11
miles west of Grafton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Veseleyville around 720 PM CDT.
Grafton, Forest River and Voss around 725 PM CDT.
Minto around 730 PM CDT.
Ardoch around 735 PM CDT.
Warsaw around 740 PM CDT.
This includes Interstate 29 between mile markers 149 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
4824 9780 4854 9763 4854 9754
TIME...MOT...LOC 0011Z 287DEG 36KT 4836 9765
HAIL...1.00IN
WIND...60MPH
$$
JH2 follow-up statements
739
WWUS53 KFGF 120035
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
735 PM CDT TUE JUL 11 2017
MNC089-119-NDC035-099-120115-
/O.CON.KFGF.SV.W.0084.000000T0000Z-170712T0115Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
735 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MARSHALL...NORTHWESTERN POLK...NORTHEASTERN GRAND
FORKS AND SOUTHEASTERN WALSH COUNTIES...
At 734 PM CDT, a severe thunderstorm was located over Warsaw, or 9
miles southeast of Grafton, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Big Woods and Poland around 745 PM CDT.
Oslo around 750 PM CDT.
Alvarado around 755 PM CDT.
March around 805 PM CDT.
This includes Interstate 29 between mile markers 150 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
4828 9769 4842 9750
TIME...MOT...LOC 0034Z 287DEG 36KT 4829 9731
HAIL...1.25IN
WIND...60MPH
$$
Gust684
WWUS53 KFGF 120048
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
748 PM CDT TUE JUL 11 2017
MNC089-119-NDC035-099-120058-
/O.CAN.KFGF.SV.W.0084.000000T0000Z-170712T0115Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
748 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...NORTHEASTERN GRAND FORKS AND SOUTHEASTERN WALSH
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
LAT...LON 4838 9670 4816 9681 4816 9717 4802 9710
4828 9769 4842 9750
TIME...MOT...LOC 0046Z 287DEG 36KT 4825 9710
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 11, 7:09 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 708 PM CDT Tue Jul 11 2017 continued severe. no changes. && .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM CDT Tue Jul 11 2017 storms in the GFK area now and may impact TVF too. Fargo area is very iffy as storms may fire quickly. Otherwise mvfr cigs may drop south into at least nrn fcst area late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JH LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
In the hours before
Local storm report, Jul 11, 6:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FUNNEL CLOUD 2 ENE FAIRDALE 48.50N 98.19W
07/11/2017 WALSH ND TRAINED SPOTTER
LARGE CONE SHAPED FUNNEL WAS REPORTED NEAR FAIRDALE.
&&
GGUSTLocal storm report, Jul 11, 6:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 5 NW ADAMS 48.47N 98.15W
07/11/2017 WALSH ND STORM CHASER
SMALL ROPE FUNNEL REPORTED BETWEEN ADAMS AND FAIRDALE.
&&
GGUSTLocal storm report, Jul 11, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 2 E NORTHWOOD 47.74N 97.53W
07/11/2017 GRAND FORKS ND 911 CALL CENTER
TORNADO REPORTED BY LAW ENFORCEMENT.
&&
GGUSTLocal storm report, Jul 11, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 ENE ADAMS 48.43N 98.03W
07/11/2017 WALSH ND 911 CALL CENTER
TORNADO WITH DEBRIS VIEWED FROM JUST EAST OF ADAMS AND
FROM WEST OF PARK RIVER.
&&
GGUSTLocal storm report, Jul 11, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 W THOMPSON 47.78N 97.15W
07/11/2017 E0.50 INCH GRAND FORKS ND 911 CALL CENTER
MARBLE SIZED HAIL REPORTED IN RURAL THOMPSON
&&
BPLocal storm report, Jul 11, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 4 NNW MANVEL 48.13N 97.21W
07/11/2017 GRAND FORKS ND TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM CDT | Tornado Warning | FGF | Grand Forks | 43 min |
| Jul 11, 7:10 PM CDT | Areal Flood Advisory | FGF | Grand Forks | 110 min |
| Jul 11, 7:19 PM CDT | Tornado Warning | FGF | Cass, Traill | 41 min |
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 41 min |
| Jul 11, 7:59 PM CDT | Tornado Warning | FGF | Cass, Traill | 46 min |
| Jul 11, 7:47 PM CDT | Tornado Warning | FGF | Pennington, Polk, Red Lake | 27 min |
| Jul 11, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 56 min |
| Jul 11, 8:34 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 41 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail | 61 min |
| Jul 11, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 35 min |
| Jul 11, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 62 min |
| Jul 11, 10:08 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 67 min |
| Jul 11, 10:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.